Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS Jackson, KY

May 22, 2014McCreary County, Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 22, 2014, 7:05 AM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2014, 7:05 AM EDT (11:05 UTC)
Expired
May 22, 2014, 7:45 AM EDT
In force
40 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS53 KJKL 221105
SVRJKL
KYC147-199-231-221145-
/O.NEW.KJKL.SV.W.0039.140522T1105Z-140522T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
705 AM EDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHWESTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 745 AM EDT

* AT 659 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  FAUBUSH...AND MOVING SOUTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILL SPRINGS AND NAOMI AROUND 710 AM EDT.
  BETSEY AND STEUBENVILLE AROUND 715 AM EDT.
  DENNEY AND DELTA AROUND 720 AM EDT.
  RITNER AND SLAVENS AROUND 725 AM EDT.
  MARSHES SIDING AND CO-OPERATIVE AROUND 730 AM EDT.
  STEARNS AND WHITLEY CITY AROUND 735 AM EDT.

OTHER LOCATIONS IN THE WARNING INCLUDE SLAVANS AND CO OPERATIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3660 8479 3661 8497 3662 8500 3669 8503
      3676 8501 3681 8503 3684 8507 3686 8507
      3692 8496 3696 8495 3696 8490 3699 8485
      3705 8491 3712 8490 3714 8487 3659 8423
TIME...MOT...LOC 1105Z 315DEG 54KT 3701 8487

HAIL...1.25IN
WIND...60MPH

$$

JACOBSON
1 follow-up statement
339 
WWUS53 KJKL 221128
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
728 AM EDT THU MAY 22 2014

KYC147-199-231-221138-
/O.CAN.KJKL.SV.W.0039.000000T0000Z-140522T1145Z/
MCCREARY KY-PULASKI KY-WAYNE KY-
728 AM EDT THU MAY 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...SOUTHWESTERN PULASKI
AND SOUTHWESTERN MCCREARY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3660 8479 3661 8497 3662 8500 3669 8503
      3676 8501 3681 8503 3684 8507 3686 8507
      3692 8496 3696 8495 3696 8490 3699 8485
      3705 8491 3712 8490 3714 8487 3659 8423
TIME...MOT...LOC 1128Z 315DEG 54KT 3676 8457

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:45 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 22, 3:45 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
345 AM EDT THU MAY 22 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 345 AM EDT THU MAY 22 2014

MODELS HAVE BEEN HAVING A DIFFICULT TIME RESOLVING THE CLUSTERS OF
THUNDERSTORMS THAT HAVE BEEN PLAGUING THE AREA SINCE LATE WEDNESDAY
EVENING. THE FORECAST FROM 6Z THROUGH NOW WERE UPDATED MOSTLY USING
THE LATEST TRENDS OBSERVED IN RADAR AND SATELLITE IMAGERY. CURRENT
ACTIVITY HAS BEEN SHOWING A STEADY WEAKENING TREND OVER THE PAST HOUR
OR SO. ALL INDICATIONS ARE THAT ANY REMAINING THUNDERSTORMS WILL
PRODUCE MINIMAL WIND GUSTS AND ISOLATED INSTANCES OF LOCALLY HEAVY
RAINFALL THROUGH THE REMAINDER OF THE OVERNIGHT. MORE STORMS CONTINUE
TO FORM IN A PREFERRED AREA OF LIFT AND MOISTURE CONVERGENCE ACROSS
SOUTHERN INDIANA AND WILL LIKELY CONTINUE TO MOVE ACROSS CENTRAL AND
EASTERN KENTUCKY THROUGH EARLY THIS MORNING. THE MODELS ARE
INDICATING THAT THERE WILL BE BRIEF LULL IN ACTIVITY IN THE
MORNING...BEFORE THINGS RAMP BACK UP A BIT DURING THE AFTERNOON HOURS
AS A COLD FRONT SAGS SLOWLY SOUTHWARD ACROSS THE REGION OUT OF THE
OHIO VALLEY. THE MODEL CONSENSUS SAYS THAT THE LAST SHOWERS AND
STORMS WILL BE OUT OF THE AREA AROUND 5Z FRIDAY. THERE IS A SLIGHT
RISK THAT A FEW STORMS COULD APPROACH SEVERE LIMITS ALONG AND JUST
NORTH OF THE TENNESSEE BORDER TODAY...AS THIS WAS MENTIONED IN THE
HAZARDOUS WEATHER OUTLOOK EVEN THOUGH CONFIDENCE IS NOT HIGH THAT
THIS WILL OCCUR. STRONG WINDS AND LARGE HAIL WOULD BE THE PRIMARY
THREATS WITH ANY STORMS THAT REACH SEVERE STATUS. THE WEATHER FOR
THURSDAY NIGHT AND FRIDAY WILL DRY AND SLIGHTLY COOLER AS ANOTHER
RIDGE OF HIGH PRESSURE SETTLES OVER THE AREA.

TEMPERATURES TODAY WILL BE RUNNING ABOVE NORMAL ONCE AGAIN WITH
READINGS EXPECTED TO TOP OUT AROUND 80 DEGREES ACROSS THE AREA AS THE
AIR MASS BEHIND THE COLD FRONT QUICKLY MODIFIES. THE FRONT ITSELF IS
NOT ALL THAT WELL DEFINED SO THE AIR BEHIND IT WILL PROBABLY NOT COOL
THINGS OFF VERY MUCH ONCE THE FRONT HAS PASSED. INSPITE OF THE
SLIGHTLY COOLER AIR MASS...TEMPERATURES ON FRIDAY SHOULD STILL BE
ABLE TO TOP OUT IN THE UPPER 70S ACROSS THE BOARD.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 AM EDT THU MAY 22 2014

THE MODELS IN THE LONG TERM START OUT IN VERY GOOD AGREEMENT WITH A
CUT OFF UPPER LOW OVER ARIZONA...UPPER RIDGING OVER THE PLAINS AND
AN UPPER TROUGH OVER THE EAST COAST. AT THE SURFACE HIGH PRESSURE IS
DOMINATING THE AREA. THE UPPER LOW OVER ARIZONA TRACKS SLOWLY TO THE
NORTHEAST OVER TIME AS THE RIDGE AXIS MOVE SLOWLY TO THE EAST AND
WILL BE LOCATED OVER THE MISSISSIPPI VALLEY BY SATURDAY EVENING. BY
TUESDAY AFTERNOON...SOME AFTERNOON AIR MASS THUNDERSTORMS MAY BE
POSSIBLE AS THE UPPER LOW APPROACHES THE AREA. BY THIS TIME THE
MODELS ARE STARTING TO DIVERGE AND CONFIDENCE PLUMMETS. ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE END OF THE
PERIOD. FOR TEMPERATURES...STAYED CLOSE TO THE MODEL BLEND...HOWEVER
NUDGED THEM TOWARD THE RAW ECMWF AND MADE CORRECTIONS DUE TO
TERRAIN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 810 PM EDT WED MAY 21 2014

CONDITIONS ARE CLINGING TO VFR THROUGH THE AREA...BUT THE CIGS DO
REMAIN NEAR MVFR IN THIS HUMID PRE-STORM ENVIRONMENT. CONVECTION...
STRONG TO SEVERE...IS ON TRACK TO PUSH SOUTH INTO THE FORECAST AREA
OVER THE NEXT SEVERAL HOURS. HAVE FORECASTED THE WORST CONDITIONS FOR
THE WESTERN PORTION OF THE AREA...LOZ AND SME. WHILE TO THE EAST...AT
JKL AND SJS...HAVE KEPT IT A BIT TAMER. EXPECT THE THREAT OF
THUNDERSTORMS AND LOWER CIGS TO LINGER THROUGH THE REMAINDER OF THE
AREA INTO THE MORNING THURSDAY...AND EARLY AFTERNOON TO THE SOUTHWEST.
HOWEVER... CONDITIONS WILL IMPROVE FROM NORTHEAST TO SOUTHWEST AS A
COLD FRONT RETREATS TO THE SOUTHWEST WITH TIME. KEPT THE RISK OF
THUNDER AND THE LOWER CIGS IN FOR SME THE LONGEST. WINDS WILL BE
OCCASIONALLY BREEZY FROM THE WEST SOUTHWEST THROUGH THE EVENING...BUT
WITH STORMS THE GUSTS COULD BE UP TO 40 KTS OR HIGHER IN THE
WEST...THOUGH CLOSER TO 30 KTS IN THE EAST. LIGHTER WEST WINDS...
OUTSIDE OF ANY STORMS...WILL FOLLOW FOR THE REST OF THE NIGHT AND
INTO THE DAY THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 5 AM EDT EARLY THIS MORNING FOR KYZ058-
068-069-079-080-083>087-111-114-116.

&&

SHORT TERM...AR
LONG TERM...JJ
AVIATION...GREIF
Hazardous weather outlook, May 22, 5:00 AM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT THU MAY 22 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
500 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FROM EARLY THIS MORNING THROUGH LATE THIS
EVENING. A FEW STORMS COULD APPROACH SEVERE LIMITS ALONG AND JUST
NORTH OF THE TENNESSEE BORDER TODAY. STRONG WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL WILL BE THE THREATS POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER TO
THE JACKSON WEATHER OFFICE.

AR

In the hours before

Local storm report, May 22, 2:52 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
252 AM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     BOONEVILLE              37.48N 83.68W
05/21/2014                   OWSLEY             KY   EMERGENCY MNGR

            TREES TWISTED OFF AND A ROOF BLOWN OFF OF A SMALL SHED
            OFF BRANDENBURG ROAD.

&&

KAS
Local storm report, May 22, 2:54 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
254 AM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     3 ENE BOONEVILLE        37.49N 83.63W
05/21/2014                   OWSLEY             KY   EMERGENCY MNGR

            PINE TREE DOWN ONTO POWERLINES.

&&

KAS
Local storm report, May 22, 2:55 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
255 AM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     1 NW BOONEVILLE         37.48N 83.69W
05/21/2014                   OWSLEY             KY   EMERGENCY MNGR

            PINE TREES DOWN.

&&

KAS
Local storm report, May 22, 2:56 AM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
256 AM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND DMG     2 W BOONEVILLE          37.48N 83.72W
05/21/2014                   OWSLEY             KY   EMERGENCY MNGR

            TREE BLOCKING BOTH LANES OF HWY 30 EAST.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:00 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley, Powell, Rockcastle60 min
May 21, 9:41 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Jackson, Knox, Laurel, McCreary and 3 more34 min
May 21, 9:49 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Jackson, Knott, Lee, Magoffin and 6 more56 min
May 21, 9:52 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Jackson, Leslie, Letcher and 2 more38 min
May 21, 9:59 PM EDTFlash Flood WatchJKLBell, Clay, Estill, Jackson, Knox, Laurel and 7 more7 hr
May 21, 10:09 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 3 more66 min
May 21, 10:19 PM EDTAreal Flood AdvisoryJKLBreathitt, Estill, Floyd, Jackson, Lee, Magoffin and 6 more4 hr
May 21, 10:22 PM EDTAreal Flood AdvisoryJKLBell, Breathitt, Clay, Estill, Jackson, Knott and 10 more4 hr
May 21, 10:23 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Harlan, Knott, Leslie, Letcher and 2 more67 min
May 21, 10:33 PM EDTSevere Thunderstorm WarningJKLElliott, Floyd, Johnson, Magoffin, Martin, Morgan42 min
May 22, 5:20 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.